Alert archive / Idaho / Areal Flood Warnings in 2012
Areal Flood Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this areal flood warning at Mar 30, 2012, 11:22 AM PDT for 8 counties in Idaho; 7 counties in Washington. It was in force for 48 hr. 36 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2012, 11:22 AM PDT (18:22 UTC)
- Expired
- Apr 1, 2012, 11:00 AM PDT
- In force
- 48 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Asotin County, WA, Ferry County, WA, Garfield County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 78 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 12:30 PM PDT | FLOOD | St. Maries, ID | MUTCH CREEK IS OUT OF ITS BANKS AND FLOODING AN APARTMENT BUILDING. FIFTEEN INDIVIDUALS HAVE BEEN DISPLACED. THE AMERICAN RED CROSS HAS BEEN CONTACTED FOR SUPPORT AND SANDBAGGING HAS BEGUN. |
| Mar 30, 4:00 PM PDT | HEAVY RAIN 0.87 | Newport, WA | |
| Mar 30, 4:00 PM PDT | HEAVY RAIN 1 | 1 N Diamond Lake, WA | WATER OVER ROCKWOOD ROAD. |
| Mar 30, 4:00 PM PDT | HEAVY RAIN 1 | 2 Ssw Diamond Lake, WA | WATER OVER WEST TELEPHONE ROAD. |
| Mar 30, 4:00 PM PDT | HEAVY RAIN 1 | 3 Ssw Cusick, WA | WATER OVER WESTSIDE CALISPELL ROAD. |
| Mar 30, 4:00 PM PDT | HEAVY RAIN 1 | 5 Ssw Bead Lake Campgro, WA | WATER OVER MCCLOUD ROAD. |
| Mar 30, 4:00 PM PDT | HEAVY RAIN 1 | 8 Wnw Newport, WA | WATER OVER DEETER ROAD. |
| Mar 30, 4:00 PM PDT | HEAVY RAIN 1 | 9 Ssw Cusick, WA | WATER OVER ROCKY GORGE ROAD. |
| Mar 30, 5:00 PM PDT | HEAVY RAIN 1 | Cabinet Gorge, ID | |
| Mar 30, 5:50 PM PDT | HEAVY RAIN 0.75 | La Crosse, WA | |
| Mar 30, 6:00 PM PDT | HEAVY RAIN 0.6 | Republic, WA | |
| Mar 30, 11:00 PM PDT | HEAVY RAIN 0.62 | Haydon, ID | |
| Mar 31, 12:00 AM PDT | HEAVY RAIN 0.52 | Sacheen Lake, WA | |
| Mar 31, 6:45 AM PDT | HEAVY RAIN 0.8 | Pomeroy, WA | |
| Mar 31, 7:00 AM PDT | HEAVY RAIN 0.52 | 1 Sw Moscow, ID | COCORAHS ID-LT-3 |
| Mar 31, 7:00 AM PDT | HEAVY RAIN 0.8 | Rosalia, WA | |
| Mar 31, 7:00 AM PDT | HEAVY RAIN 0.82 | 3 Ssw Palouse, WA | COCORAHS WA-WM-5 |
| Mar 31, 7:00 AM PDT | HEAVY RAIN 0.91 | Ese Colfax, WA | COCORAHS WA-WM-1 |
| Mar 31, 8:00 AM PDT | HEAVY RAIN 0.54 | 1 E Moscow, ID | COCORAHS ID-LT-7 |
| Mar 31, 8:00 AM PDT | HEAVY RAIN 0.73 | 6 Se Endicott, WA | COCORAHS WA-WM-6 |
| Mar 31, 8:00 AM PDT | HEAVY RAIN 1.26 | Kellogg, ID | |
| Mar 31, 8:45 AM PDT | FLOOD | 2 Ene Colburn, ID | FLOOD WATERS WASHED OUT A 350 FOOT SECTION OF A RAILWAY NEAR COLBURN CULVER ROAD AND SELKIRK ROAD...RESULTING IN A TRAIN DERAILING. THE TRAIN WAS HAULING SOYBEANS...WHICH SPILLED DUE TO THE ACCIDENT. TOTAL CARS DERAILED WAS 14, 8 WERE EMPTY. NO INJURIES WERE R |
| Mar 31, 10:30 AM PDT | FLOOD | 8 Nne Sandpoint, ID | FLOOD WATERS WASHED OUT A SECTION OF A RAILWAY NEAR COLBURN CULVER ROAD AND SELKIRK ROAD...RESULTING IN A TRAIN DERAILING. THE TRAIN WAS HAULING GRAIN...WHICH SPILLED DUE TO THE ACCIDENT. NO INJURIES WERE REPORTED. |
| Mar 31, 2:30 PM PDT | FLOOD | 1 E Coeur D'Alene, ID | TWO HOMES IN FERNAN VILLAGE ARE BEING FLOODED BY FERNAN LAKE. TWO TO THREE OTHER HOMES HAD THEIR SEAWALLS HEIGHTENED WITH SANDBAGS TO PREVENT WATER FROM ENTERING. |
| Mar 31, 2:39 PM PDT | FLOOD | 2 W Cataldo, ID | LATOUR CREEK ROAD AND CAMPGROUND FLOODED. |
| Mar 31, 2:39 PM PDT | FLOOD | Cataldo, ID | CCC ROAD FLOODED AND IMPASSABLE |
| Mar 31, 6:00 PM PDT | HEAVY RAIN 0.52 | Potlatch, ID | |
| Apr 1, 12:00 AM PDT | HEAVY RAIN 0.57 | Sacheen Lake, WA | |
| Apr 1, 1:00 AM PDT | FLOOD | 1 N Spokane, WA | RAINFALL TRAPPED IN A STRUCTURE LED TO A ROOF COLLAPSE ON THE 3000 BLOCK OF NORTH DIVISION STREET. EXTENSIVE DAMAGE WAS INFLICTED ON THE STRUCTURE...INCLUDING THE ROOF...AN INTERIOR OFFICE...AND AN EXTERIOR WALL THAT HAD TO BE REMOVED FOR PUBLIC SAFETY. A GAS |
| Apr 1, 1:00 AM PDT | FLOOD | Spokane, WA | RAINFALL TRAPPED IN A STRUCTURE LED TO A ROOF COLLAPSE ON THE 3000 BLOCK OF NORTH DIVISION STREET. EXTENSIVE DAMAGE WAS INFLICTED ON THE STRUCTURE...INCLUDING THE ROOF...AN INTERIOR OFFICE...AND AN EXTERIOR WALL THAT HAD TO BE REMOVED FOR PUBLIC SAFETY. A GAS |
| Apr 1, 4:07 AM PDT | FLOOD | 2 N Elmira, ID | MORRIS ROAD OFF MCARTHUR ROAD WASHED OUT. FOUR FAMILY HOMES ISOLATED. |
| Apr 1, 6:00 AM PDT | HEAVY RAIN 0.55 | 4 E Spirit Lake, ID | COCORAHS ID-KT-1 |
| Apr 1, 7:00 AM PDT | HEAVY RAIN 0.5 | Ssw Metaline Falls, WA | COCORAHS WA-PO-10 |
| Apr 1, 7:00 AM PDT | HEAVY RAIN 0.52 | 12 Sse Priest River, ID | COCORAHS ID-BR-15 |
| Apr 1, 7:00 AM PDT | HEAVY RAIN 0.58 | Boundary Dam, WA | |
| Apr 1, 8:00 AM PDT | HEAVY RAIN 0.51 | 1 Ssw Rathdrum, ID | COCORAHS ID-KT-5 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
778
WGUS46 KOTX 301822
FLWOTX
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1122 AM PDT FRI MAR 30 2012
IDC009-017-021-055-057-061-069-079-WAC003-019-023-051-063-065-075-
011800-
/O.NEW.KOTX.FA.W.0002.120330T1822Z-120401T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BONNER ID-BOUNDARY ID-LEWIS ID-SHOSHONE ID-FERRY WA-PEND OREILLE WA-
STEVENS WA-WHITMAN WA-NEZ PERCE ID-BENEWAH ID-LATAH ID-KOOTENAI ID-
GARFIELD WA-SPOKANE WA-ASOTIN WA-
1122 AM PDT FRI MAR 30 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLOOD WARNING FOR SMALL STREAMS IN THE FOLLOWING COUNTIES...
SPOKANE...WHITMAN...LEWIS...NEZ PERCE...FERRY...PEND OREILLE...
STEVENS...BENEWAH...BONNER...BOUNDARY...KOOTENAI...LATAH...
SHOSHONE...ASOTIN...GARFIELD
* UNTIL 1100 AM PDT SUNDAY
* HEAVY RAINFALL OVER THE LAST 24 HOURS HAS CAUSED FLOODING PROBLEMS
THROUGHOUT THE REGION. AN ADDITIONAL HALF INCH TO ONE INCH OF
RAINFALL IS EXPECTED BY SUNDAY EVENING WHICH WILL LIKELY CONTRIBUTE
TO ADDITIONAL FLOODING AND MUDSLIDE PROBLEMS. THE HIGHEST RAINFALL
AMOUNTS WILL BE SEEN NORTH OF INTERSTATE 90 UP TO THE CANADIAN
BORDER.
* BOUNDARY COUNTY REPORTED HIGHLAND FLATS ROAD IS CLOSED AND COW
CREEK ROAD IS WASHED OUT. DEEP CREEK AND COW CREEK ARE BOTH RUNNING
HIGH AND ARE OUT OF THEIR BANKS IN PLACES.
BONNER COUNTY REPORTED ROAD WASHOUTS AND MUDSLIDES ON GOLD CREEK
ROAD...TALACHE ROAD AT THE CAMPGROUND...AND EAST RIVER ROAD.
SPOKANE COUNTY REPORTED A ROAD CLOSURE ON OREGON ROAD BETWEEN
SPOTTED ROAD AND GROVE BRIDGE RESULTING FROM A WASHOUT.
KOOTENAI COUNTY REPORTED WATER OVER MICA KIDD ISLAND ROAD.
STEVENS COUNTY REPORTED ROAD CLOSURES ON DEER CREEK
ROAD...HAVERLUND MEADOWS ROAD... AND ROSE HILL ROAD AS WELL AS A
BRIDGE WASHOUT ON RESERVATION ROAD NEAR HIGHWAY 231.
SHOSHONE COUNTY REPORTED A SLIDE ON THE ST JOE RIVER ROAD AND
PROBLEMS WITH THE DOBSON PASS ROAD.
PEND OREILLE REPORTED THAT THERE ARE MULTIPLE LOCATIONS WITH WATER
OVER ROADS AND ROAD WASHOUTS.
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4798 11604 4745 11566 4744 11574 4695 11497
4693 11631 4651 11644 4622 11601 4620 11643
4588 11673 4599 11692 4599 11759 4632 11762
4661 11786 4659 11822 4726 11783 4782 11782
4795 11821 4793 11880 4900 11883 4901 11605
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this areal flood warning went out at Mar 30, 10:24 AM PDT, 58 minutes earlier.
Area forecast discussion, Mar 30, 10:24 AM PDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1024 AM PDT Fri Mar 30 2012 .SYNOPSIS... An active and wet storm pattern will continue over the region through next week. Mountain snow and valley rain will be common...with snow levels briefly dropping to valley floors during the early morning hours near the Cascades and across much of the region on Sunday and Monday. Widespread significant rainfall will cause smaller streams to reach bank full and possibly flood over far eastern Washington and north Idaho. && .DISCUSSION... A broad band of steady rain continues to track across the southeast half of the forecast area this morning. The automated observation site at KPUW recorded a quarter inch of rainfall in the last 3 hours. Area creeks and small streams continue to run high and the flooding threat will increase across the Palouse and Central Idaho Panhandle valleys today. Numerous flood watch/warn/advisory products have been issued and will likely continue to be in effect through the next few days. No major changes to the forecast for this update. The main adjustment was to QPF for the valleys in the northwest portion of the forecast area where rainfall has been very light. The area of precipitation will eventually pivot to the north, but not until late today. Max temperatures will remain on the cool side today with the abundance of clouds and precipitation in the area. The main focus today will be on hydrology as area rivers respond to the ample rainfall. /Kelch && .AVIATION... 18z TAFS: Rain will impact all TAF sites through much of this period as sub-tropical moisture plume remains poised over the region. Cigs and vsbys will generally remain in the VFR category...however brief MVFR cigs are possible during heavier episodes of precipitation. Farther west, KEAT and KMWH will be on the northwest edge of the precipitation shield and while -SHRA will be possible through early afternoon, VFR conditions will prevail. A greater threat will redevelop between 03-06z as the moisture moves back north. Precipitation should be rain, even in KEAT area as models have backed off on the colder temps. /EK && .PRELIMINARY POINT TEMPS/POPS... Spokane 51 38 51 33 43 31 / 90 80 90 60 50 30 Coeur d'Alene 50 37 52 33 44 31 / 100 80 100 70 60 40 Pullman 52 39 53 35 42 31 / 100 80 100 60 60 40 Lewiston 58 41 60 40 49 33 / 90 90 90 70 40 20 Colville 53 36 49 35 48 30 / 80 60 100 100 60 40 Sandpoint 50 34 49 35 42 31 / 100 70 100 100 70 60 Kellogg 46 35 51 32 39 30 / 100 100 100 100 80 60 Moses Lake 56 39 52 36 53 32 / 60 70 80 20 20 20 Wenatchee 52 37 48 36 50 34 / 60 60 80 20 20 20 Omak 53 35 43 33 50 31 / 60 40 100 20 40 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Mar 30, 6:27 AM PDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 627 AM PDT FRI MAR 30 2012 IDZ001>004-026-027-WAZ031>033-036>038-311330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 627 AM PDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT PERIODS OF MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TODAY INTO TONIGHT WHILE SNOW LEVELS GENERALLY RANGE FROM 4000 TO 5000 FEET. THIS WILL RESULT IN MORE RUNOFF INTO THE ALREADY SWOLLEN SMALL CREEKS AND STREAMS. AN AREAL FLOOD ADVISORY HAS BEEN ISSUED FOR THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF MODERATE TO HEAVY RAIN WILL LIKELY CONTINUE THROUGH EARLY SUNDAY WITH ELEVATED SNOW LEVELS. THIS WILL CONTINUE TO THREATEN THE REGION WITH MINOR FLOODING AND POSSIBLE MUD SLIDES OR DEBRIS FLOWS. AREAL FLOOD ADVISORIES WILL CONTINUE THROUGH SUNDAY. COOLER AND SLIGHTLY DRIER WEATHER WILL ARRIVE BY THE BEGINNING OF THE WORK WEEK. WAZ034-035-041-043-044-311330- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 627 AM PDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ042-311330- EAST SLOPES NORTHERN CASCADES- 627 AM PDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE SNOW WILL CONTINUE TO IMPACT LOCATIONS NEAR THE CASCADE CREST. THIS WILL BRING WINTER DRIVING CONDITIONS TO THE MOUNTAIN PASSES. LATE TONIGHT SNOW LEVELS COULD BRIEFLY FALL TO THE VALLEY FLOORS BRINGING MINOR ACCUMULATIONS TO UPPER PORTIONS OF THE METHOW AND WENATCHEE VALLEYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WET AND UNSETTLED WEATHER WILL LIKELY PERSIST INTO THE WEEKEND. THE THREAT OF VALLEY SNOW WILL BE POSSIBLE DURING THE EARLY MORNING AND OVERNIGHT HOURS. MOUNTAIN PASSES WILL REMAIN SUBJECT TO PERIODS OF WINTER DRIVING. THE WEATHER PATTERN WILL TURN COOLER AND SLIGHTLY DRIER BY THE BEGINNING OF THE WORK WEEK.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:50 AM PDT | River Flood Warning | OTX | Latah | 25 hr |
| Mar 30, 6:59 AM PDT | River Flood Watch | OTX | Kootenai, Shoshone | 6 days |
| Mar 30, 11:42 AM PDT | Areal Flood Warning | OTX | Benewah, Bonner, Boundary, Kootenai, Latah, Lewis and 2 more | 47 hr |
| Mar 30, 12:58 PM PDT | River Flood Warning | OTX | Kootenai, Shoshone | 54 hr |
| Mar 30, 12:58 PM PDT | River Flood Warning | OTX | Benewah | 5 days |
| Mar 30, 1:23 PM PDT | River Flood Warning | OTX | Latah | 8 hr |
| Mar 30, 2:37 PM PDT | River Flood Warning | OTX | Whitman | 7 hr |
Nearby
Areal Flood Warnings in Idaho, 2012Areal Flood Warnings in Washington, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.